Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

More Caution with Nevirapine

December 11, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Nevirapine (Viramune) can be a useful part of anti-HIV treatment combinations. Unfortunately, nevirapine may cause a severe hypersensitivity reaction in less than 1% of people exposed to this drug. In some cases, severe skin rash and liver damage have occurred, resulting in death. Lately, more reports of severe reactions to nevirapine have been reported to the United States Food and Drug Administration. In response, the manufacturer of nevirapine, Boehringer Ingelheim/Roxane Laboratories, has sent a letter to health-care providers alerting them about the potential toxicity of nevirapine. The letter strengthens existing warnings and reminds readers of the need for "careful clinical monitoring of patients during treatment [with nevirapine]." The alert also contained details about the side effects and use of nevirapine, some of which we reproduce below.

Although the signs and symptoms of severe liver damage caused by nevirapine varied in the reports, here are some of the more common features that doctors observed before the situation became critical:

  • Tiredness

  • Loss of appetite

  • Nausea

Advertisement
In certain cases, these three symptoms were accompanied by high levels of liver enzymes in the blood. According to the manufacturer, more severe symptoms appeared "over a period of several days," including the following:

  • Jaundice

  • Swollen liver

  • Liver failure

People with such symptoms must immediately stop using nevirapine and have liver tests done. Moreover, such people should never resume taking nevirapine, according to the manufacturer.

The manufacturer states that the "most serious" liver damage occurs during the first 12 weeks of nevirapine use. During this period, intensive clinical and laboratory monitoring is "essential" to help detect potentially life-threatening liver and skin reactions. Readers should also be aware that about 33% of cases of serious liver damage can occur after the first 12 weeks of nevirapine therapy. As well, nevirapine users who have hepatitis B or C infection are at increased risk for developing severe liver damage.

Finally, the manufacturer recommends that doctors not prescribe the corticosteroid prednisone to prevent nevirapine-associated rash because it can make the rash worse.


For More Information

  1. U.S. Food and Drug Administration
    http://www.fda.gov/medwatch/safety/2000/viramune.htm

  2. Journal of the American Medical Association 2000;284(21):2722-2723.

  3. The European Agency for the Evaluation of Medicinal Products
    http://www.eudra.org/humandocs/PDFs/PS/1126000EN.pdf

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on HIV Medications
More News on Nevirapine (Viramune)

Tools
 

Advertisement